Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 182, NWS Springfield, MO

July 25, 1998Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 25, 1998, 5:34 AM CDT for Webster County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 5:34 AM CDT (10:34 UTC)
Expired
Jul 25, 1998, 10:30 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Webster County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251035
FFWSGF
MOC067-215-225-229-251530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 AM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1030 AM CDT

* AT 520 AM...DOPPLER RADAR INDICATED VERY HEAVY RAIN IS FALLING FROM
  NIANGUA TO HARTVILLE TO MOUNTAIN GROVE.  THIS ACTIVITY IS MOVING
  EAST-SOUTHEAST AT 20 MPH AND WAS ALSO REDEVELOPING BACK TO THE
  NORTHWEST.  RADAR INDICATES AROUND 1 INCH HAS FALLEN ACROSS THIS
  AREA FROM 4 TO 5 AM.

* WITH FRIDAYS HEAVY RAINFALL THAT DROPPED 2 TO 4 INCHES IN THIS
  AREA...AND WITH ANOTHER 1 TO 2 INCHES POSSIBLE THIS MORNING...FLASH
  FLOODING IS LIKELY...ESPECIALLY ALONG LOW WATER BRIDGES.

  LOW WATER AREAS FROM THE OSAGE FORK TO THE
  JAMES RIVER IN WEBSTER COUNTY...GASCONADE RIVER IN WRIGHT
  COUNTY...BIG PINEY RIVER IN TEXAS COUNTY AND THE NORTH FORK OF THE
  WHITE RIVER IN NORTHERN DOUGLAS COUNTY WILL LIKELY EXPERIENCE
  FLOODING.  HIGHWAY EE IN NORTHEAST DOUGLAS COUNTY WILL LIKELY
  FLOOD.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY PVEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:35 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 2:35 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CDT SAT JUL 25 1998

WELL...ABERRANT WX SITUATION CONTINUES.  FALL CLOUD PATTERN IS PREVALENT
WITH ELY UPSLOPE FLOW.  NEPHANALYSIS

In the hours before

Special weather statement, Jul 25, 12:43 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-250945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 AM CDT SAT JUL 25 1998

...FLASH FLOOD WATCH WAS HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN KANSAS.. .

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DOUGLAS           GREENE
HICKORY           HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

THE HEAVY RAIN THAT WAS EXPECTED OVERNIGHT HAS REMAINED OVER EASTERN
COLORADO AND WESTERN KANSAS.  A LARGE COMPLEX OF THUNDERSTORMS IS
CURRENTLY OVER WESTERN KANSAS.  IF IT HOLDS TOGETHER THE EARLIEST IT
WOULD MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WOULD BE
AROUND 7 AM.

THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED AND THE FORECAST
PERCENTAGE OF PRECIPITATION HAS BEEN REDUCED FROM 70 PERCENT TO 30 TO
40 PERCENT WITH SCATTERED ACTIVITY AHEAD OF THE LARGE COMPLEX OF
STORMS.

A QUICK GLANCE AT THE NEW COMPUTER MODEL DATA INDICATES THE BEST
CHANCE OF HEAVY RAIN WILL BE SATURDAY NIGHT INTO SUNDAY MORNING AS A
FRONTAL SYSTEM FROM LITTLE ROCK TO OKLAHOMA CITY BEGINS TO MOV^E BACK
NORTH AS A WARM FRONT.

KEEP UP TO DATE ABOUT THE LATEST STORM INFORMATION BY WATCHING OR
LISTENING TO YOUR FAVORITE WEATHER NEWS SOURCE.

GORDON
Special weather statement, Jul 25, 12:43 AM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-250945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 AM CDT SAT JUL 25 1998

...FLASH FLOOD WATCH WAS HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN KANSAS.. .

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DOUGLAS           GREENE
HICKORY           HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

THE HEAVY RAIN THAT WAS EXPECTED OVERNIGHT HAS REMAINED OVER EASTERN
COLORADO AND WESTERN KANSAS.  A LARGE COMPLEX OF THUNDERSTORMS IS
CURRENTLY OVER WESTERN KANSAS.  IF IT HOLDS TOGETHER THE EARLIEST IT
WOULD MOVE INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WOULD BE
AROUND 7 AM.

THEREFORE THE FLASH FLOOD WATCH HAS BEEN CANCELLED AND THE FORECAST
PERCENTAGE OF PRECIPITATION HAS BEEN REDUCED FROM 70 PERCENT TO 30 TO
40 PERCENT WITH SCATTERED ACTIVITY AHEAD OF THE LARGE COMPLEX OF
STORMS.

A QUICK GLANCE AT THE NEW COMPUTER MODEL DATA INDICATES THE BEST
CHANCE OF HEAVY RAIN WILL BE SATURDAY NIGHT INTO SUNDAY MORNING AS A
FRONTAL SYSTEM FROM LITTLE ROCK TO OKLAHOMA CITY BEGINS TO MOV^E BACK
NORTH AS A WARM FRONT.

KEEP UP TO DATE ABOUT THE LATEST STORM INFORMATION BY WATCHING OR
LISTENING TO YOUR FAVORITE WEATHER NEWS SOURCE.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:34 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright5 hr
Jul 25, 7:30 AM CDTFlash Flood WarningSGFLaclede3 hr
Jul 25, 10:34 AM CDTFlash Flood WarningSGFLaclede, Pulaski, Texas, Wright2 hr
Jul 25, 1:00 PM CDTFlash Flood WarningSGFWright4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.